Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 319, NWS Jackson, MS

May 24, 2001Lawrence County, Lincoln County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2001, 11:25 PM CDT for Lawrence County, Lincoln County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2001, 11:25 PM CDT (04:25 UTC)
Expired
May 25, 2001, 12:00 AM CDT
In force
35 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Lawrence County, MS, Lincoln County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:15 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WUUS54 KJAN 250429
SVRJAN
MSC077-085-250500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1125 PM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL MIDNIGHT CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF MONTICELLO...OR ABOUT 4 MILES
  NORTHEAST OF BROOKHAVEN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MONTICELLO AT 1140 PM CDT

WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS ARE POSSIBLE WITH 
THIS STORM. NICKEL SIZE HAIL WAS REPORTED AT 1115 PM JUST NORTH OF 
BROOKHAVEN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM CDT, 8 hours 55 minutes earlier.

Area forecast discussion, May 24, 2:30 PM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU MAY 24 2001

COLD FRONT IS POISED TO ENTER THE EXTREME NORTHWESTERN CWFA. LATEST
OBSERVATIONS HAVE THE FRONT JUST WEST OF GLH. A COUPLE OF INTERESTING
THINGS TO NOTE: DEWPOINTS IN THE NORTH (GLH,GWO,CBM) ARE IN THE
LOWER 60S...WHILE THE REST OF THE CWFA HAS DEWPOINTS IN THE 50S.
THIS INDICATES MOISTURE IS POOLING ALONG AND JUST AHEAD OF THE FRONTAL
BOUNDARY. GOOD CU FIELD IS ALSO POPPING UP ALONG THE COLD FRONT. 88D
INDICATING SOME LIGHT SHOWERS OVER NE MS AT THIS TIME.

TONIGHT IS THE MAIN PERIOD IN QUESTION. COLD FRONT WILL MOVE
SOUTHWARD THROUGH MOST OF THE STATE TONIGHT AND SHOULD BE ALONG THE
GULF COAST BY MIDDAY TOMORROW. AS THE COLD FRONT MOVES SOUTHWARD...
IT WILL BE MOVING INTO AN UNSTABLE AIRMASS. LIS WILL RANGE FROM -2
TO -6...CAPES WILL RANGE FROM 1000 TO 2000 J/KG OVERNIGHT...AND THE
K INDEX WILL RANGE FROM 25 TO 30. ALSO...RRQ OF 250 JET WILL BE IN
THE NEIGHBORHOOD. ANOTHER THING TO CONSIDER IS THE SHORTWAVE THAT
WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE CWFA TONIGHT. THE
LIMITING FACTOR FOR CONVECTION IS THE LACK OF AVAILABLE MOISTURE.
AIRMASS IS FAIRLY DRY...WITH THE ONLY GOOD MOISTURE POOLING ALONG
THE FRONT. THAT HAS THE POSSIBILITY OF CHANGING...SURFACE DEWPOINTS
HAVE BEEN SLOWLY RISING OVER SOUTHERN SECTIONS OF THE CWFA THE PAST
FEW HOURS. WILL CONTINUE TO MONITOR THE SITUATION. CONVECTION SHOULD
STAY SCATTERED IN NATURE (LACK OF ABUNDANT MOISTURE) AND MAINLY BE
CONCENTRATED ALONG AND SOUTH OF THE NATCHEZ TRACE PARKWAY WHERE THE BEST
INSTABILITY WILL BE TONIGHT.

FOR THE REMAINDER OF THE SHORT TERM...SHOWERS MAY LINGER INTO THE
EARLY AFTERNOON HOURS IN THE SOUTH UNTIL THE FRONTAL BOUNDARY MAKES
ITS WAY INTO THE NORTHERN GULF OF MEXICO. OTHERWISE...THE CWFA WILL
BE DRY THROUGH THE REMAINDER OF THE SHORT TERM. TEMPS WILL BE A FEW
DEGREES COOLER BEHIND THE FRONTAL BOUNDARY...AND DEFINITELY BELOW
NORMAL FOR THIS TIME OF YEAR. MAV GUIDANCE LOOKS A LITTLE TOO COOL
ON THE MINS...BUT MAX TEMPS LOOK FAIRLY REASONABLE. WILL MAKE ONLY
SLIGHT ADJUSTMENTS...AND WILL MORE THAN LIKELY TAKE AVERAGE BETWEEN
MAV AND MOS FOR MINS.

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONTAL BOUNDARY AND STAY IN
PLACE UNTIL SUNDAY. THE NEXT FRONTAL BOUNDARY WILL APPROACH LATE
SUNDAY INTO MONDAY AND MOVE SOUTH OF THE AREA EARLY TUESDAY. BY
EARLY WEDNESDAY...THE BOUNDARY WILL BEGIN MOVING BACK NORTH OVER THE
CWFA...INCREASING THE CHANCES OF PRECIP AGAIN. TEMPS SHOULD STAY
BELOW NORMAL VALUES.

PRELIMINARY NUMBERS...
JAN 55/78/54/81 3100
MEI 55/78/52/82 4100

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

32

In the hours before

Local storm report, May 24, 8:16 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
816 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

08809 PM    4 NW HARRISVILLE          MS   1.00 INCH HAIL
05/24/01   SIMPSON                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 24, 8:19 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
819 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0811 PM    1 SE DECATUR              MS   0.88 INCH HAIL
05/24/01   NEWTON                         REPORTED BY NEWTON CD.
Local storm report, May 24, 8:25 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0811 PM    LAWRENCE                  MS   0.88 INCH HAIL
05/24/01   NEWTON                         REPORTED BY NEWTON CD.
Local storm report, May 24, 8:51 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
851 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0825 PM    MARTIN                    MS   1.00 INCH HAIL
05/24/01   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          EOC.
Local storm report, May 24, 10:25 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1025 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1024 PM    FOREST                    MS   0.75 INCH HAIL
05/24/01   SCOTT                          REPORTED BY MERIDIAN
                                          HIGHWAY PATROL.
Local storm report, May 24, 10:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1053 PM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1045 PM    8 NW BROOKHAVEN           MS   1.00 INCH HAIL
05/24/01   LINCOLN                        REPORTED BY S.O OF
                                          BROOKHAVEN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:01 PM CDTSevere Thunderstorm WarningJANAdams29 min
May 24, 7:14 PM CDTSevere Thunderstorm WarningJANRankin, Simpson31 min
May 24, 7:26 PM CDTSevere Thunderstorm WarningJANAdams49 min
May 24, 7:42 PM CDTSevere Thunderstorm WarningJANRankin33 min
May 24, 7:46 PM CDTSevere Thunderstorm WarningJANScott, Smith59 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson47 min
May 24, 8:01 PM CDTSevere Thunderstorm WarningJANNewton44 min
May 24, 8:15 PM CDTSevere Thunderstorm WarningJANLauderdale45 min
May 24, 8:19 PM CDTSevere Thunderstorm WarningJANJefferson26 min
May 24, 10:10 PM CDTSevere Thunderstorm WarningJANAdams35 min
May 24, 10:19 PM CDTSevere Thunderstorm WarningJANScott26 min
May 24, 10:30 PM CDTSevere Thunderstorm WarningJANNewton30 min
May 24, 10:47 PM CDTSevere Thunderstorm WarningJANLincoln28 min
May 24, 10:51 PM CDTSevere Thunderstorm WarningJANLauderdale29 min
May 24, 10:58 PM CDTSevere Thunderstorm WarningJANFranklin32 min
May 25, 12:58 AM CDTSevere Thunderstorm WarningJANFranklin32 min
May 25, 2:17 AM CDTSevere Thunderstorm WarningJANLamar, Marion28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.